News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: panic attacks - xanax - leg pain


 justgenerallyworried - Tue Feb 12, 2008 6:08 am

I just recently got diagnosed with panic disorder and was prescribed 1 mg xanax to take 1 - 3 times a day

well I took it three times yersterday and this morning I woke up feeling groggy and hungover, which I expected sort of, but my right leg in in pretty bad pain, it feels like growing pains but it isn't that because I am 19 years old.

I know this isn't REALLY about the heart but I can't find another placeto put it, and I got the perscription because I was having my heart race really really fast and feeling like it was heart trouble. Please move to the correct forum for me, and sorry but I really am worried about my leg possibly being a sign of a bad reaction to xanax, or maybe I just slept on it wrong I went to bed with my regular clothes on becauseI was so exhausted from the xanax.

Thank you so very much and this service is really awesome!
 John Kenyon, CNA - Fri Aug 08, 2008 8:59 pm

User avatar Hello -

Panic attacks might just as well be dealt with in the cardiology subject, since so many sufferers of panic disorder initially feel they are having a heart problem and a good many continue to believe this off and on (and of course a person with panic disorder can have heart problems, so that needs to be ruled out first.

You've been diagnosed with panic disorder and prescribed Xanax. While Xanax is a great "rescue" drug for panic attacks it does little to manage the problem long term, and is often prescribed as a therapy when it's really only good for short periods, such as when the patient feels a panic attack coming on or is in the midst of one.

However, that's what you've been given by your doctor, so that's what we'll work with here. Taking 1 mg. three times a day will make some people drowsy or groggy at first. Some will continue to have this side effect as long as they take it. It's not really helpful to feel this way, but when it's what you have to use, it's probably best to take it only up to three times a day, not three times daily on a regular basis. Take it only when you feel you are going into panic attack mode. Otherwise you'll likely feel lethargic most of the time and the drug will lose its effectiveness when you need it most.

It's also been established that your problem isn't really about the heart, but that's where most peoples' attention seems to go, probably due to the adrenaline released during an attack, which causes the heart to beat faster and harder and sometimes "flutter" or "skip." This is all normal, really. The excess adrenaline is what's not normal.

Xanax won't cause aches and pains, such as your leg discomfort. You may have slept on it wrong or you may have done something during the day to strain it and only felt it later, which often happens anyway. Mild muscle pulls are often not felt til much later. Xanax might actually make that less painful, since among its actions it makes muscles relax.

Panic disorder is a truly awful problem and it's difficult to deal with. Cognitive therapy (with a psychologist who specializes in this type of therapy) is useful along with Xanax to abort attacks of panic, and maybe an actual therapeutic medication to manage it long term. Some options are the SSRI family of anti-depressants (works for some people, not for all), or clonazepam (Klonopin). While the medication can sometimes help control the attacks most of the time, combined with cognitive therapy the disorder can often actually be "unlearned" and more or less cured.

I hope this has been helpful. Please stay in touch with us here.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here